Anxiety Support

HELP!..How long do "brain zaps" last?

Two days ago I took 1 10 mg dose of Lexapro. I had a bad experience that may or my not be related ti it, so I didn't take another one yet. I didn't think I would have a bad withdrawal since I only took it once. Almost two days later, at 3 am, I am having those electric shock feelings in my head, what some here call "brain zaps," which then gives me a rush of adrenaline and panic and keep me up. I need some sleep! I need to work in the morning! How long do "brain zaps" last? All night? Longer? Or do they go away quickly? They only happen when I try to sleep, ionically. I also just took a Benadryl for my head and ear congestion. A pharmacist told me it should have no interaction with the Lexapro. HELP!

19 Replies
oldestnewest

You've only taken ONE Lexapro? You'll have to take more than one if you want to feel the benefit. The brain zaps aren't caused by the Lexapro. The Lexapro gets rid of brain zaps and all the symptoms of anxiety, it doesn't cause the symptoms.

You can't get withdrawal symptoms when you've only had just 'one' tablet. Remember: anxiety about taking anxiety meds is just another symptom of anxiety.

1 like
Reply

The paperwork with my prescription says that feelings of electric shock is a withdrawal symptom and I have found other people that have had it when coming off of Lexapro. I've never had the "Brain zaps" before ever as an anxiety symptom.

Reply

That was my biggest withdrawal symptom and they lasted anywhere from 3-5 days

1 like
Reply

How long or how many times a day or night did you get them? I got them last night and just when I think I was over them and about to fall asleep I'd be "zapped" again. Sometimes I would even have a mini-seizure with it (my arm, leg or whole body would jerk). And did they only happen as a withdrawal symptom? Thy didn't occur while on Lexapro I hope? Thank you, Hardlookcap.

Reply

Only happened as a withdrawal symptom and yes my body like tweaked too. It happened w multiple meds of the same sort. It’s like your head and body separate and feel all off balance. I used to explain it as like a flicker when the power goes off and on real quick.

1 like
Reply

For me it is like electric shock, and an electrical feeling in my head, which my medication's paperwork specifically said can be a withdrawal symptom (feelings of electric shock.) Like getting shock therapy. So far it has only happened at night as I am lying down. I go back on Lexapro, so I shouldn't have that again until I ever come off it, which might be years. Thanks again.

Reply

Yes, that’s exactly it. It’ll subside. Rest assured.

1 like
Reply

Did the brain zaps only happen at night? Or just anytime you tried to quiet your mind? And did it subside even if you didn't feel it? I mean I may have to just stay up every night for the next night or two until they naturally go away. Or is that the wrong they to do? Do I need to quiet my mind and just tolerate the zaps in order for them to go away? And if I take a Lexapro pill now, will the zaps stop immediately? Or still occur for a few hours or days?

Reply

I would maybe take the lexapro for a solid week and test If your body adjusts. I would also call the doctor and express this. Mine were stronger during the night yes... maybe sleep in a recliner sitting up if possible. Meds like lexapro usually doesn’t take effect for up to as much as 2 months in terms of working on the disorder. Everyone reacts differently to meds because our disorders are broad and unique to each individual. I would definitely bring it up to your doctor. I had some pretty wild effects while I was testing meds ... one took away my ability to censor what I said ... if I felt it - people heard about it lol. It turned me into a real jerk lol

1 like
Reply

Are you saying that these brain zaps might just be part of my anxiety and not a side effect or withdrawal of missing two doses of lexapro? And that by taking a Lexapro pill these will not go away quickly? I was hoping I could take a pill tonight or stay up and take it in the morning and that it would stop these brain zaps. Or at least weaken them. I had "mini-seizures" before when i was hooked on diet supplements, but nothing this bad until I started then suddenly stopped the Lexapro.

Reply

My guess would be that they’re a side effect of the medicine. It happened to me either Paxil. I would forget to take it and like clockwork by the 3rd day ... zaps came! For me personally They went away in a day of taking the medicine again.

1 like
Reply

A side effect of NOT taking the meds. It’s a common withdrawal symptom. Sorry, I wasn’t too clear In my last reply

1 like
Reply

Did the brain zaps also happen when you tried to sleep during the day? I'm not sure why the time of day (or night) would matter, unless the sunlight or something affects the chemicals in your brain. Do you think I'll be able to sleep with out these or without as many and as bad of them tomorrow in the daytime? If i know what to expect, even if it is an answer I don't like, I can prepare for it and thus feel better, feel like I have some control. Thanks again.

Reply

Thank you. That is what I'll do. First thing in the morning (I'm in San Diego, CA) I'll take a Lexapro, after eating this time, and hope that works.

1 like
Reply

Cforte, then I stand corrected, these brain zaps clearly do derive from the one tablet you took and you were right to stop taking the Lexapro. Maybe drink plenty of water to flush it through and see your doctor again and ask for an alternative that won't produce brain zaps. There are akways alternatives if something doesn't work. Hopefully it should clear your system soon as you only took the one.

1 like
Reply

Thank you. But I have to go back on Lexapro. I was just prescribed it. I only took it once at 8:30 am with no food and felt dizzy, off unbalance and falling at 11:30 am. Though when I got to the ER I was given something to eat (this was now 1:00 pm) and felt better, so my doctor and the ER people think my blood sugar just dropped from not eating for so long and it wasn't the Lexapro. So tomorrow (Saturday) I will try Lexapro again, but with food. As for the "brain zaps," they were really scary. Sometimes I would have mini-seizures and feel the "zapping" even in my chest. I found that by constantly thinking, using my brain, it stopped them, as if my brain just didn't want to shut down so I could sleep so would "zap" me awake. If I ever come off Lexapro, I hope I can handle the "zaps" for the 3-5 days they may last. I only got them last night as I was trying to sleep (so didn't) I haven't felt them yet today. I hope I don't get them tonight. Thanks again.

Reply

That's good that the brain zaps have stopped. So you're going to go back on them but take them with food, worth a try, but at the first sign of a repetition I personally would stop them and ask for an alternative, a perfectly reasonable request. Hope it all goes well, things will settle down before long.

1 like
Reply

Think of it like a track race... everyone runs in their own lane to the end. That is the purpose of the meds with your brain ... to fire responses and stuff in their own organized lanes. When u stop the meds... your runners lines are erased and they’re running all over the track trying to make it to the end frazzled.

1 like
Reply

This is the second night I have gone without my medication. I took 1 10mg dose of Lexapro on Wednesday then just abruptly stopped. Unbeknownst to me, I must be very sensitive to medications, because even stopping after just that little, I am getting those electric shock feelings and mini-seizures some people who stop Lexapro get as withdrawal symptoms. I am so exhausted, but i can't sleep. They happen whenever I quiet my mind. And they seem to be getting worse. Should I just take a Lexapro now at this time of night and see if it will make the brain zaps stop? Will that even work that quickly? Should I take just half of my medication? I was directed to take it the same time every morning and it is now 9:17 pm at night. If I take it, will I feel better? I need help! I need sleep! But I can't sleep!!!

Reply

You may also like...